South Dakota, 2011High Wind in South Dakota, February 16, 2011
February 16, 2011 · NWS UNR · 1 event in 1 county or zone
Strong southwesterly winds developed across the northern foothills of the Black Hills during the late evening. Wind gusts reached 73 mph near Crow Peak, five miles west of Spearfish.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southwesterly winds developed across the northern foothills of the Black Hills during the late evening. Wind gusts reached 73 mph near Crow Peak, five miles west of Spearfish.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 16, 2:54 PM MST, 4 hours 6 minutes earlier.
Area forecast discussion, Feb 16, 2:54 PM MST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
254 PM MST WED FEB 16 2011
.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW OVER CENTRAL
MT...WITH WARM FRONT STRETCHING SOUTHEAST FROM THE LOW INTO
WESTERN SD. UPPER LEVEL ANALYSIS HAS RIDGE AXIS NOW EAST OF THE
AREA...WITH TROF ALONG THE WEST COAST. SOUTHWEST FLOW IS IN PLACE
ACROSS MOST OF THE WESTERN CONUS. SKIES ARE MOSTLY SUNNY ACROSS
THE AREA THIS AFTERNOON. TEMPS ARE CURRENTLY IN THE 50S AND
60S...WITH SOME LOCATIONS SOUTH AND EAST OF THE BLACK HILLS
NEAR 70 DEGREES. WINDS ARE SOUTHWESTERLY IN MOST AREAS...BREEZY AT
TIMES ACROSS NORTHEASTERN WY AND SOUTHERN SD.
WEATHER PATTERN WILL BE CHANGING LATE THIS WEEK AFTER THE EXTENDED
MILD PERIOD OF THE LAST WEEK OR SO. COLD FRONT PASSAGE TOMORROW
WILL BRING COOLDOWN TO MORE SEASONABLE TEMPS FOR THE END OF THE
WEEK. APPROACHING STORM SYSTEM WILL THEN BRING A GOOD CHANCE OF
SNOW OVER THE WEEKEND...ESPECIALLY BY THE LATTER PART OF THE
WEEKEND.
FOR TONIGHT...MILD CONDITIONS WILL CONTINUE ACROSS THE AREA WITH
COLD FRONT STILL TO THE NORTH AND WEST OF THE REGION. AS LOW
PRESSURE MOVES ACROSS EASTERN MT AND INTO NORTHWEST SD/SOUTHWEST
ND LATER TONIGHT...PRESSURE GRADIENT WILL TIGHTEN ACROSS
NORTHEASTERN WY AND THE HILLS. SOUTHWESTERLY WINDS WILL STRENGTHEN
ALOFT OVER NORTHEASTERN WY AND THE BLACK HILLS...WITH BUFKIT
SHOWING 50-60 KT WINDS FROM 1 TO 3 KT ALOFT. NAM SHOWING 5-6 MB
GRADIENT OVER THE NORTHERN AND EASTERN SLOPES OF THE BLACK HILLS
LATE TONIGHT. SOME OF THESE WINDS WILL MIX DOWN...ESPECIALLY
ACROSS DOWNSLOPED AREAS OF THE NORTHERN AND EASTERN FOOTHILLS
OVERNIGHT. WIND ADVISORY LOOKS GOOD FOR THE NORTHERN AND EASTERN
FOOTHILLS TONIGHT...WITH FAVORED AREA JUST TO THE WEST OF
SPEARFISH POSSIBLY SEEING SOME GUSTS NEAR OR ABOVE 60 MPH. WINDS
SHOULD DECREASE A BIT THURSDAY MORNING BEFORE THE COLD FRONT
CROSSES. LOWS TONIGHT WILL BE IN THE 30S AND 40S...WITH WARMEST
TEMPS IN DOWNSLOPED AREAS OF THE HILLS.
COLD FRONT WILL CROSS NORTHERN AND WESTERN PORTIONS OF THE CWA
EARLY THURSDAY...MOVING SLOWLY SOUTH ACROSS THE REGION DURING THE
DAY. WINDS WILL SWITCH TO THE WEST-NORTHWEST BEHIND THE FRONT AND
INCREASE ACROSS MUCH OF THE AREA BY THE AFTERNOON. WINDS WILL BE
STRONGEST ACROSS THE WESTERN SD PLAINS...ESPECIALLY FROM 2WX
SOUTHWARD THROUGH THE RAP AREA. WILL ISSUE A WIND ADVISORY FOR
MUCH OF THE WESTERN SD PLAINS FOR THE AFTERNOON. IT COULD NEED TO
BE EXTENDED FURTHER EAST INTO SOUTH CENTRAL SD...BUT LOOKS
BORDERLINE SO WILL HOLD OFF ON THAT FOR NOW. HIGHS WILL RANGE FROM
THE 30S ACROSS THE FAR NORTH AND WEST CWA TO THE UPPER 50S ACROSS
SOUTH CENTRAL SD. SHORTWAVE ENERGY BEHIND THE FRONT WILL MOSTLY
MOVE NORTH AND WEST OF THE AREA...WITH MOST OF THE CWA IN THE DRY
SLOT OF THE SYSTEM. WILL KEEP SOME LOW POPS ACROSS NORTHEASTERN WY
INTO NORTHWESTERN SD FOR THURSDAY INTO THURSDAY NIGHT.
FRIDAY LOOKS TO BE A DRY DAY AS AREA WILL BE BETWEEN SYSTEMS.
TEMPS WILL GENERALLY BE NEAR AVERAGE ACROSS THE AREA...WARMEST
SOUTH AND EAST OF THE HILLS. CANADIAN COLD FRONT WILL BEGIN TO
SINK SOUTHWARD ACROSS THE NORTHERN PLAINS LATE FRIDAY AND FRIDAY
NIGHT. COLDER AIR WILL BEGIN TO PUSH INTO NORTHERN SD FRIDAY
NIGHT...ALONG WITH INCREASED CLOUD COVER.
EXTENDED...THE EXTENDED PERIOD IS RIFE WITH UNCERTAINTY...ESPECIALLY
WITH THE UPPER-LOW EVOLUTION SUNDAY AND MONDAY. THE GFS HAS BEEN
CONSISTENTLY FAST WITH MOVING THE LOW ACROSS THE U.S. GIVEN THE
TRACK RECORD OF THE ECMWF...AS WELL AS THE 00Z ENSEMBLES...HAVE
OPTED FOR THE SLOWER ECMWF/GEM SOLUTIONS.
ON SATURDAY A LARGE UPPER LOW WILL MOVE OVER THE SWRN U.S. WITH AN
UPPER RIDGE AXIS TO OUR SOUTHWEST. THIS WILL ALLOW A BACK DOOR COLD
FRONT TO MOVE SOUTH OVER OUR AREA...BRINGING LOW CLOUDS AND COLDER
AIR RELATIVE TO FRIDAY. LATE SATURDAY NIGHT SOME ISENTROPIC LIFT
WILL SPREAD ACROSS THE SWRN PART OF OUR AREA...BUT THE BEST CHANCE
OF SNOW WILL COME SUNDAY AND SUNDAY NIGHT AS THE UPPER LOW MOVES
ACROSS UTAH INTO THE HIGH PLAINS AND THE MOST SUBSTANTIAL Q-G
FORCING OCCURS. SNOW WILL LINGER MONDAY AS THE UPPER LOW CONTINUES
SLOWLY EASTWARD...BUT EXPECT THE SNOW TO BE DONE MONDAY NIGHT PER
THE 12Z ECMWF/GEM.
THE MODEL DIFFERENCES BECOME EVEN MORE APPARENT TUESDAY AND
WEDNESDAY AS THE GFS BRINGS A SUBSTANTIAL SHORTWAVE TROUGH ACROSS
THE AREA IN SOUTHWEST FLOW...BUT THE ECMWF BRINGS A WEAKENING
SHORTWAVE TROUGH ACROSS THE AREA IN NORTHWEST FLOW. HAVE OPTED FOR
THE ECMWF SOLUTION BASED ON THE ABOVE DISCUSSION.
&&
.AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH THE FORECAST PERIOD
UNDER PARTLY CLOUDY SKIES. HOWEVER...VERY GUSTY SOUTHWEST WINDS WILL
CONTINUE THROUGH TONIGHT...ESPECIALLY FOR NERN WY/KGCC THROUGH THE
NRN BLACK HILLS. A PACIFIC COLD FRONT WILL BRING A WIND SHIFT TO
KGCC AND KRAP EARLY THURSDAY MORNING. SOME 5000 FOOT CEILINGS AND A
FEW SNOW SHOWERS MAY REACH THE KGCC VICINITY BY 18Z.
&&
.HYDROLOGY...RECORD WARM TEMPERATURES HAVE CONTINUED TO THAW THE
GROUND AND MELT THE SNOW AT LOWER ELEVATIONS. MANY DRAWS...CREEKS...
STREAMS...AND RIVERS HAVE BEGUN TO RUN HIGH. AS A RESULT...ICE HAS
BEGUN TO BREAK-UP...ESPECIALLY ALONG THE WHITE RIVER...CHEYENNE
RIVER...BELLE FOURCHE RIVER...AND ALL THEIR TRIBUTARIES. THE THREAT
OF FLOODING DUE TO ICE JAMS WILL CONTINUE TO BE HIGH OVER AT LEAST
THE NEXT FEW DAYS DUE TO THE ICE BREAK-UP AND MELTING SNOW. MINOR
FLOODING OF LOW LYING AREAS CONTINUES IN SHANNON COUNTY ALONG WHITE
CLAY CREEK...PORCUPINE CREEK...AND WOUNDED KNEE CREEK. IN BENNETT
COUNTY THE FLOODING CONTINUES ALONG SPRING CREEK...BEAR CREEK...AND
BEAR IN THE LODGE CREEK. IN JACKSON COUNTY...THE FLOODING IS MAINLY
ALONG THE WHITE RIVER EAST OF HIGHWAY 44 NEAR INTERIOR TO SOUTH OF
BELVIDERE.
THE NEXT SIGNIFICANT STORM WILL AFFECT THE AREA LATE SATURDAY
THROUGH MONDAY. THERE MAY BE ENOUGH PRECIPITATION TO EXACERBATE THE
FLOODING OVER PARTS OF SWRN/SCNTRL SD.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 11 AM TO 5 PM MST THURSDAY FOR BUTTE-CUSTER
CO PLAINS-FALL RIVER-HAAKON-HARDING-HERMOSA FOOT HILLS-
JACKSON-NORTHERN FOOT HILLS-NORTHERN MEADE CO PLAINS-
PENNINGTON CO PLAINS-PERKINS-RAPID CITY-SHANNON-SOUTHERN
FOOT HILLS-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT
HILLS-ZIEBACH.
WIND ADVISORY FROM 8 PM THIS EVENING TO 8 AM MST THURSDAY FOR
HERMOSA FOOT HILLS-NORTHERN FOOT HILLS-RAPID CITY-
STURGIS/PIEDMONT FOOT HILLS.
WY...NONE.
&&Hazardous weather outlook, Feb 16, 2:27 PM MST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
227 PM MST WED FEB 16 2011
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-171400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
227 PM MST (327 PM CST) WED FEB 16 2011
...WIND ADVISORY TONIGHT INTO EARLY THURSDAY MORNING FOR THE
NORTHERN AND EASTERN FOOTHILLS OF THE BLACK HILLS...
...WIND ADVISORY THURSDAY AFTERNOON FOR MOST OF THE WESTERN SOUTH
DAKOTA PLAINS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
SOUTHWESTERLY WINDS OF 25 TO 40 MPH...WITH GUSTS TO 55 MPH...WILL
DEVELOP TONIGHT OVER THE NORTHERN AND EASTERN FOOTHILLS OF THE BLACK
HILLS AHEAD OF AN APPROACHING COLD FRONT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A COLD FRONT WILL PASS THROUGH THE AREA ON THURSDAY...WITH WINDS
SWITCHING TO THE WEST TO NORTHWEST AND BECOMING GUSTY. THE STRONGEST
WINDS WILL BE IN THE AFTERNOON OVER THE PLAINS OF WESTERN SOUTH
DAKOTA...WHERE SUSTAINED WINDS OF 25 TO 40 MPH AND GUSTS TO AROUND 50
MPH CAN BE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
High Wind, Northern Foot Hills
- When
- February 16, 7:00 PM MST to 11:00 PM MST
- Where
- Northern Foot Hills forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.359, -103.792 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Damaging Winds in Utah, February 16 to 17, 2011$48,000 · 74 kt wind · 17 events
- Dense Fog in Iowa, February 16, 20115 injured · $12,000 · 1 event
- Dense Fog in Minnesota, February 16 to 17, 20113 injured · $5,000 · 1 event
- Winter Storm and Flooding in California, February 16 to 19, 2011$11,000 · 51 kt wind · 12 events
- High Wind in Wyoming, February 16 to 17, 201159 kt wind · 9 events
- Heavy Snow and High Wind in California, February 16, 201162 kt wind · 5 events
- High Wind in Nevada, February 16, 2011$6,000 · 68 kt wind · 5 events
- High Wind in Nevada, February 16, 201167 kt wind · 5 events
- Blizzard in Alaska, February 16 to 17, 20115 events
- Winter Storm in Montana, February 16 to 17, 20113 events
- Blizzard and Winter Weather in Utah, February 16 to 17, 20113 events
- Winter Weather in Colorado, February 16 to 17, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282756.